Digoxin toxicity may be acute, acute on chronic, or chronic. Overdose can occur either intentionally or accidentally.
Typically presents with components of gastrointestinal, constitutional, and/or cardiovascular symptoms.
Diagnosis is based on symptoms and laboratory data. At therapeutic digoxin concentrations (0.6 to 1.2 nanomol/L [0.5 to 0.9 nanograms/mL]), ECG may show PR-interval prolongation and a scooped ST segment. With toxicity, ECG may show signs of increased automaticity (premature ventricular contractions), atrioventricular nodal blockade, and slowed ventricular response.
Treatment includes supportive care to ensure that the patient is well hydrated, including treatment of any acute kidney injury and hyperkalaemia. If appropriate, treatment with digoxin-specific antibody (Fab) fragments may be required.
Digoxin is a cardiac glycoside indicated for the treatment of chronic heart failure and persistent atrial fibrillation. In therapeutic doses, digoxin increases cardiac contractility and controls the heart rate.
Digoxin toxicity is a clinical diagnosis that relies in part on ECG findings such as signs of increased automaticity and atrioventricular node blockade (premature ventricular contractions, slowed ventricular response), but also on clinical features, history of digoxin intake, history of other illnesses, and elevated digoxin concentrations. Serum digoxin concentration is usually greater than the therapeutic range of 0.6 to 1.2 nanomol/L (0.5 to 0.9 nanograms/mL). In addition to pharmaceuticals, toxicity can also occur from exposure to a number of plants and animals that contain cardioactive corticosteroids, including dogbane, foxglove, lily of the valley, oleander, yellow oleander, red quill, and the Bufo species toad. This topic only covers toxicity from pharmaceutical digoxin.
History and exam
Key diagnostic factors
- presence of risk factors
- digoxin exposure
- gastrointestinal symptoms
- central nervous system symptoms
- visual symptoms
Other diagnostic factors
- cardiovascular symptoms
- age >55 years
- decreased renal clearance
- hyperkalaemia (>5.0 mmol/L)
- hypokalaemia (<3.0 to 3.5 mmol/L)
- concomitant use of specific drugs
1st investigations to order
- serum digoxin concentration
- serum potassium level
- serum magnesium level
- serum creatinine and urea
- Blood glucose
acute, acute on chronic, or chronic toxicity
stable after initial treatment
Euan A. Sandilands, MBChB, BSc(Hons), MD, FRCP Edin
Consultant Clinical Toxicologist
National Poisons Information Service (Edinburgh)
Royal Infirmary of Edinburgh
EAS declares that he has no competing interests.
BMJ Best Practice would like to gratefully acknowledge the previous expert contributor, whose work has been retained in parts of the content:
Scott Phillips, MD
Associate Clinical Professor of Medicine
Department of Clinical Pharmacology and Toxicology
University of Colorado
Associate Medical Director
Washington Poison Center
Ruben Thanacoody, MD, FRCP(Edin)
Director NPIS (Newcastle)
Regional Drugs and Therapeutics Centre
Newcastle upon Tyne Hospitals NHS Trust
Newcastle upon Tyne
RT declares that he has no competing interests.
Section Editor, BMJ Best Practice
EQ declares that she has no competing interests.
Lead Section Editor, BMJ Best Practice
TAO declares that she has no competing interests.
Drug Editor, BMJ Best Practice
AM declares that he has no competing interests.
Comorbidities Editor, BMJ Best Practice
JC declares that she has no competing interests.
- Beta-blocker toxicity
- Calcium-channel blocker toxicity
- TOXBASE: digoxin
- Self-harm in over 8s: short-term management and prevention of recurrence
Heart attack: what is it?
What you can do to prevent another heart attackMore Patient leaflets
- Log in or subscribe to access all of BMJ Best Practice
Use of this content is subject to our disclaimer